Any close calls with Methadone use??? I had one

Discussion in 'Fibromyalgia Main Forum' started by painintheeverywhere, Dec 13, 2006.

  1. painintheeverywhere

    painintheeverywhere New Member

    this week. I started on Methadone 2 weeks ago for pain and was so happy that it was controlling all of the pain except the neuropathy. As time went by I started noticing more and more that I was itching constantly and felt like critters were crawling all over me. I started to wean off of the Methadone and the second day without it, I was at church and all of a sudden - I could not breathe! I was not even wheazing, I was heeving to try to get enough air. I had only one time in my life felt anything like this when I was coming out of surgery with a General Anesthetic and had a reaction to it. It ended up happening three times with two calls to the Fire Department and a visit to the E.R.

    This was CRAZY!!! I was not warned enough about this drug! I talked to my Pharmacist tonight and she said "Oh yeah, people are dropping dead left and right from taking Methadone". She did not fill the prescription, but it could of been me. Had nobody been around to call 911 - I certainly could not have.

    I really thought this might be a wonder drug...be careful everyone!

    Peace, Comfort & Loving Warmth

    Jane
  2. Jana1

    Jana1 New Member

    I am sorry you had a bad reaction to methadone. Please understand that it has helped many of us to cope with pain. I think the quote from your pharmacist was terribly unprofessional and untrue. I would certainly have to see some numbers to prove that..."people are dropping dead left and right.."

    Jana
    [This Message was Edited on 12/13/2006]
  3. PVLady

    PVLady New Member

    Was this a reaction from withdrawals? Wow, how frightening!!

  4. elliespad

    elliespad Member

    Do a search of "Methadone Deaths" and you will see MANY accounts, often by State, of death increases with Methadone use. Only a very small percentage seem to be related to Drug Clinics. The majority are from legal and non legal use.

    If a vitamin supplement caused ONE death, the press and the FDA would be all over it. There are risks to everything. We owe it to ourselves to be aware of those risks.
  5. Lendy5

    Lendy5 New Member

    Hi Jane - I have read alot about this drug and the warnings have scared me from wanting to ask my doctor to prescribe it. In our state of N.C. deaths have continued to rise. Below is a FDA alert that was issued in 11/06

    FDA ALERT [11/2006]: Death, Narcotic Overdose, and Serious Cardiac Arrhythmias

    FDA has reviewed reports of death and life-threatening side effects such as slowed or stopped breathing, and dangerous changes in heart beat in patients receiving methadone.

    These serious side effects may occur because methadone may build up in the body to a toxic level if it is taken too often, if the amount taken is too high, or if it is taken with certain other medicines or supplements.

    Methadone has specific toxic effects on the heart (QT prolongation and Torsades de Pointes). Physicians prescribing methadone should be familiar with methadone’s toxicities and unique pharmacologic properties.

    Methadone’s elimination half-life (8-59 hours) is longer than its duration of analgesic action (4-8 hours). Methadone doses for pain should be carefully selected and slowly titrated to analgesic effect even in patients who are opioid-tolerant.

    Physicians should closely monitor patients when converting them from other opioids and changing the methadone dose, and thoroughly instruct patients how to take methadone. Healthcare professionals should tell patients to take no more methadone than has been prescribed without first talking to their physician.

  6. painintheeverywhere

    painintheeverywhere New Member

    I believe I have the right to speak of it as a first hand experience and warn others as well. I never quite considered myself an alarmest or an extremeist or even one who speaks too much on matters that I do not know about, however, Jana1 god forbid you ever have the experience that I had - no air for 3 minutes out of nowhere without warning or asthma or wheezing while your holding a baby and let me know what your reaction might be. Would you still be endorsing the product???

    For me, it was scary. It was real! It was life threatening! Nothing was exaggerated - just truthful.

    I am sorry if it hit a nerve with you and you do not feel like you can support someone on this board who suffered needlessly. I am glad that it works for others, but I am also afraid for all who take it.

    Carolin, PV Lady, elliespad thank you for the support and research that I knew most of you not only could provide but would provide. I am still so glad to be able to get on here and see a message that I can relate to or hear some interesting stories or give or receive some much needed support. To all of you and others, I am greatful!

    Jane
  7. Jana1

    Jana1 New Member

    Jane, I didn't doubt for a minute that you had exactly the reaction you described. I was talking about the pharmicist.

    I compare this to the ephedra scare a few years back. There was a total withdrawal of it after a couple of sports deaths that occured when it was abused. If used correctly, it was ok for ALMOST everyone. (This comparison is not implying you or anyone else is missusing methadone!)

    I might be more trusting, but honestly, if deaths are ocurring with great frequency with the use of methadone in a responsible way, we should be hearing it shouted from the roof tops.

    Heck, I don't want to die from taking a medication that helps me. The comment on the build up did take me back a bit, at least enough to ask my doctor about methadone again, and I will try to find out more information about it.

    My immediate reaction was caused because there is not a medicine on here that someone uses and gets help from, that has not caused deaths and terrible reactions from others.

    Wouldn't it be nice to find ONE effective, totally safe, medication for all of us???

    Jana
  8. painintheeverywhere

    painintheeverywhere New Member

    When I saw the title given of "alarmest", I felt as though you were not giving much merit to what I experienced and were belittling it to name calling. Such name would suggest an exaggerated way to tell people of something that otherwise is not harmful. It is and can be ultimately harmful. I did want people to do even more research than I, and I felt that I have been very careful.

    I asked questions of two Doc's, read the warning pamplet with the medication, researched through searching methadone use on this website and searched about five other sites.

    Never was a SERIOUS warning such as death frontlined among any of the information. And I agree with you Jana1, it should be shouted from the roof-tops.

    The only reason the Pharmacist felt she could talk to me "frankly" is because we know each other better than casually and she has a trust towards me that I have towards her. I realize for her to say such a thing does mean that it is happening and I know her well enough to trust her honesty and know that she doesn't exaggerate either. She is very well read, educated and experienced.

    I may have felt attacked by you when I saw your headline, however now I feel that maybe we did not understand each other very well. I appologize for any miscommunication. I want everyone to be careful!

    Take Care

    Jane
  9. abcanada

    abcanada New Member

    I was given Morophine through IV 2 times in the last year. Both times I experienced severe internal itching, but did not recognize this as a reaction until it happened the second time. I try to be careful as I have a sensitivity to almost everything lately. I hope you get something that works for you soon. Laura